Advertisement

Laudatio: The Mathematical Work of Jürgen Gärtner

  • Frank den Hollander
Conference paper
Part of the Springer Proceedings in Mathematics book series (PROM, volume 11)

Abstract

Over the past 35 years, Jürgen Gärtner has made seminal contributions to probability theory and analysis. In this brief laudatio, I describe what I consider to be his five most important lines of research: (1) Gärtner-Ellis large deviation principle; (2) Kolmogorov–Petrovskii–Piskunov equation; (3) Dawson–Gärtner projective limit large deviation principle; (4) McKean–Vlasov equation; (5) Parabolic Anderson model. Each of these lines is placed in its proper context, but no attempt is made to fully trace the literature. What characterizes the papers of Jürgen is that they all deal with hard fundamental problems requiring a delicate combination of probabilistic and analytic techniques. A red thread through his work is the symbiosis of large deviation theory and potential theory, which he masterfully combines to reach powerful and elegant solutions.

Keywords

Lyapunov Exponent Random Medium Large Deviation Principle Vlasov Equation Large Deviation Theory 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 1.
    Aronson, D.G., Weinberger, H.F.: Multidimensional nonlinear diffusion arising in population genetics. Adv. Math. 30, 33–76 (1978)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Ben Arous, G., Brunaud, M.: Methode de Laplace: étude variationnelle des fluctuations de diffusions de type champ moyen. Stochastics 31–32, 79–144 (1990)MathSciNetGoogle Scholar
  3. 3.
    Ben Arous, G., Guionnet, A.: Large deviations for Langevin spin glass dynamics. Probab. Theory Relat. Fields 102, 455–509 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Ben Arous, G., Guionnet, A.: Symmetric Langevin spin glass dynamics. Ann. Probab. 25, 1367–1422 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Bramson, M.D: Maximal displacement of branching Brownian motion. Comm. Pure Appl. Math. 31, 531–582 (1978)Google Scholar
  6. 6.
    Carmona, R.A., Molchanov, S.A.: Parabolic Anderson Problem and Intermittency, AMS Memoir 518. American Mathematical Society, Providence RI (1994)Google Scholar
  7. 7.
    Dai Pra, P., den Hollander, F.: McKean–Vlasov limit for interacting random processes in random media. J. Stat. Phys. 84, 735–772 (1996)zbMATHCrossRefGoogle Scholar
  8. 8.
    Dawson, D.A., Gärtner, J.: Large deviations from the McKean–Vlasov limit for weakly interacting diffusions. Stochastics 20, 247–308 (1987)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Dawson, D.A., Gärtner, J.: On the McKean–Vlasov limit for interacting diffusions. Math. Nachr. 137, 197–248 (1988)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Dawson, D.A., Gärtner, J.: Large deviations, free energy functional and quasi-potential for a mean-field model of interacting diffusions. Mem. Amer. Math. Soc. 78 (398), iv+94 (1989)Google Scholar
  11. 11.
    Dawson, D.A., Gärtner, J.: Multilevel large deviations and interacting diffusions. Probab. Theory Related Fields 98, 423–487 (1994)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Dawson, D.A., Gärtner, J.: Analytic aspects of multilevel large deviations. In: Asymptotic Methods in Probability and Statistics, Ottawa, ON, 1997, pp. 401–440. North-Holland, Amsterdam (1998)Google Scholar
  13. 13.
    Dawson, D.A., Greven, A.: Hierarchical models of interacting diffusions: multiple time scales, phase transitions and cluster-formation. Probab. Theory Relat. Fields 96, 435–473 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Dawson, D.A., Greven, A.: Multiple scale analysis of interacting diffusions. Probab. Theory Relat. Fields 95, 467–508 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Dembo, A., Zeitouni, O.: Large Deviations Techniques and Applications, 2nd edn. Springer, New York (1998)zbMATHCrossRefGoogle Scholar
  16. 16.
    Donsker, M.D., Varadhan, S.R.S.: Asymptotic evaluation of certain Markov process expectations for large time. Comm. Pure Appl. Math. 28, 1–47 (Part II) and 279–301 (Part III) (1975)Google Scholar
  17. 17.
    Ellis, R.S.: Large deviations from a general class of random vectors. Ann. Probab. 12, 1–12 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Freidlin, M.I.: Wave Front Propagation for KPP Type Equations, Surveys in Applied Mathematics, vol. 2, pp. 1–62. Plenum, New York (1995)Google Scholar
  19. 19.
    Freidlin, M.I., Gärtner, J.: The propagation of concentration waves in periodic and random media. (Russian) Dokl. Akad. Nauk SSSR 249, 521–525 (1979)Google Scholar
  20. 20.
    Freidlin, M.I., Wentzell, A.D.: Random Perturbations of Dynamical Systems, 2nd edn. Grundlehren der Mathematischen Wissenschaften 260. Springer, New York (1998)Google Scholar
  21. 21.
    Gärtner, J.: Large deviation theorems for a class of random processes. (Russian) Teor. Verojatnost. i Primenen 21, 95–106 (1976)Google Scholar
  22. 22.
    Gärtner, J.: On large deviations from an invariant measure. (Russian) Teor. Verojatnost. i Primenen 22, 27–42 (1977)Google Scholar
  23. 23.
    Gärtner, J.: Location of wave fronts for the multi-dimensional KPP equation and Brownian first exit densities. Math. Nachr. 105, 317–351 (1982)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Gärtner, J.: On the McKean–Vlasov limit for interacting diffusions. Math. Nachr. 137, 197–248 (1988)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Gärtner, J., König, W.: The parabolic Anderson model. In: Deuschel, J.-D., Greven, A. (eds.) Interacting Stochastic Systems, pp. 153–179. Springer, Berlin (2005)CrossRefGoogle Scholar
  26. 26.
    Gärtner, J., Molchanov, S.A.: Parabolic problems for the Anderson Hamiltonian. I. Intermittency and related topics. Comm. Math. Phys. 132, 613–655 (1990)zbMATHCrossRefGoogle Scholar
  27. 27.
    Gärtner, J., Molchanov, S.A.: Parabolic problems for the Anderson Hamiltonian. II. Second-order asymptotics and structure of high peaks. Probab. Theory Relat. Fields 111, 17–55 (1998)zbMATHCrossRefGoogle Scholar
  28. 28.
    Gärtner, J., König, W., Molchanov, S.A.: Geometric characterization of intermittency in the parabolic Anderson model. Ann. Probab. 35, 439–499 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Gärtner, J., den Hollander, F., Maillard, G.: Intermittency on catalysts. In: Blath, J., Mörters, P., Scheutzow, M. (eds.) Trends in Stochastic Analysis, London Mathematical Society Lecture Note Series 353, pp. 235–248. Cambridge University Press, Cambridge (2009)CrossRefGoogle Scholar
  30. 30.
    Grunwald, M.: Sanov results for Glauber spin-glass dynamics. Probab. Theory Relat. Fields 106, 187–232 (1996)MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    den Hollander, F.: Renormalization of interacting diffusions: a program and four examples. In: Operator Theory, Advances and Applications, vol. 168. Partial Differential Equations and Functional Analysis: The Philippe Clément Festschrift, pp. 123–136. Birkhäuser, Basel (2006)Google Scholar
  32. 32.
    Kolmogorov, A.N., Petrovskii, I.G., Piskunov, N.S.: Etude de l’équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique. Bulletin Université d’ Etat à Moscou (Bjul. Moskowskogo Gos. Univ.), Série Internationale, Section A 1, 1–26 (1937)Google Scholar
  33. 33.
    McKean, H.P.: Application of Brownian motion to the equation of Kolmogorov-Petrovskii-Piskunov. Comm. Pure Appl. Math. 28, 323–331 (1975)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    McKean, H.P.: A correction to Application of Brownian motion to the equation of Kolmogorov-Petrovskii-Piskunov. Comm. Pure Appl. Math. 29, 553–554 (1976)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Sznitman, A.-S.: Equations de type de Boltzmann spatialement homogenès. Z. Wahrsch. verw. Gebiete 66, 559–592 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    Sznitman, A.-S.: Nonlinear reflecting diffusion processes, and the propogation of chaos and fluctuations associated. J. Funct. Anal. 56, 311–336 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Sznitman, A.-S.: Brownian Motion, Obstacles and Random Media. Springer, Berlin (1998)zbMATHGoogle Scholar
  38. 38.
    Uchiyama, K.: Brownian first exit from and sojourn over one sided moving boundary and application. Z. Wahrsch. verw. Gebiete 54, 75–116 (1980)MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    Varadhan, S.R.S.: Large Deviations and Applications. CBMS-NSF Regional Conference Series in Appl. Math., vol. 46. SIAM, Philadelphia (1984)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.Mathematical InstituteLeiden UniversityLeidenThe Netherlands
  2. 2.EURANDOMEindhovenThe Netherlands

Personalised recommendations